Lapatinib-Related Rash and Breast Cancer Outcome in the ALTTO Phase III Randomized Trial
Additional Document Info
BACKGROUND: Previously we have shown that early development of rash is associated with a higher chance of achieving pathological complete response to neoadjuvant lapatinib. In the current analysis, we investigate its impact on survival in the ALTTO phase III adjuvant trial. METHODS: In ALTTO, patients with human epidermal growth factor receptor 2 (HER2)-positive early breast cancer were randomly assigned to adjuvant trastuzumab, lapatinib, their sequence, or their combination for a total duration of one year. We evaluated whether the development of early lapatinib-related rash (ie, within 6 weeks) is associated with disease-free (DFS) and overall survival (OS). Landmark analysis at eight weeks and time-dependent analysis were tested in a multivariable model stratifying on trial's stratification factors. All statistical tests were two-sided. RESULTS: Out of 6098 lapatinib-treated patients, 3973(65.2%) were included in the landmark analysis, of whom 1389 (35.0%) had developed early rash. After median follow-up of 4.5 years, the development of early rash was associated with a trend of improved DFS (multivariable: hazard ratio [HR] = 0.87, 95% confidence interval [CI] = 0.73 to 1.03,P= .10) and statistically significantly improved OS (multivariable: HR = 0.63, 95% CI = 0.48 to 0.82,P< .001) compared with subjects without early rash. Compared with patients randomly assigned to trastuzumab (n = 2051), patients who were randomly assigned to trastuzumab/lapatinib combination and developed early rash (n = 692) had superior DFS (multivariable: HR = 0.72, 95% CI = 0.55 to 0.92,P= .01) and OS (multivariable: HR = 0.59, 95% CI = 0.39 to 0.90,P= .01). Time-dependent analysis suggests that the occurrence of rash is predictive of lapatinib benefit, both when given in combination or sequential to trastuzumab. CONCLUSIONS: Our results indicate that early development of rash identifies patients who derive superior benefit from lapatinib-based therapy.